Maine, 2025Winter Storm in Maine, December 2 to 3, 2025
December 2 to 3, 2025 · NWS GYX · 12 events in 12 counties and zones
On December 2nd an upper trough was crossing the Great Lakes and becoming negatively tilted over time. Meanwhile a strong jet streak was lifting into the mouth of the St.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 2nd an upper trough was crossing the Great Lakes and becoming negatively tilted over time. Meanwhile a strong jet streak was lifting into the mouth of the St. Lawrence River and placed much of northern New England in a favorable quadrant for lift. The response at the surface was for low pressure along the Mid Atlantic coast to rapidly deepen as it moved northeastward towards the coast of Nova Scotia. The center of the low pressure dropped roughly 25 hPa in 24 hours from the 2nd to the 3rd. Snow began to overspread western Maine after sunrise on the 2nd. Through midday snow was occasionally heavy underneath a lateral snowband that ran along the foothills. This was the region’s first significant snowfall of the season, and while snow was just getting going during the morning commute, it made travel dangerous during the evening commute. Snow began to taper off on the evening of the 2nd, with the last of the snow ending near the coast after midnight. Key Messages: heavy snow, traffic accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 2, 4:12 AM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Dec 2, 4:12 AM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Gray ME
412 AM EST Tue Dec 2 2025
.SYNOPSIS...
The first widespread winter storm is expected to bring a
plowable snow to much of the region today into tonight. The
weather will briefly turn quieter on Wednesday before an Arctic
cold front brings snow squalls and breezy conditions Thursday
afternoon and evening before temperatures turn sharply colder to
end the week. Additional snow shower activity is possible again
this weekend as a series of disturbances cross the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
4:10am Update... Did some fine tuning of forecast temps today
near the coastal front, and the adjustments to snowfall that
came with it near the coast. Temps cooled into the teens and low
20s overnight as skies remained mostly clear through the
evening, providing a colder start as clouds move in this
morning.
With the cold air in place, the coastal front will serve as a
tight gradient between efficiently accumulating snow on the
cold side, and lesser accumulations and mixing with rain on the
warm side of the front. This update utilized the latest HRRR
data to try to better represent the front, resulting in a
slightly cooler outcome for parts of the southern Maine coast
and the Seacoast of New Hampshire. So snowfall came up slightly
as well in these areas, but mostly from a tightening of the
gradient closer to the coastline rather than a change in the
system's progression.
Overall the system remains on track for today, but we'll
continue to look for any trends as we move into the nowcasting
stage of the system this morning.
Key Messages:
Winter Storm Warnings and Advisories remain in effect this morning
into tonight. Cold temperatures this morning will prime roads for
accumulating snow this morning. Snow breaks out between 8 and 10 AM
and will become heavy at times this afternoon through the evening
commute creating hazardous travel.
A corridor of heavy wet snow is likely just inland from coast into
southern New Hampshire that will cling to branches bringing a
limited power outage threat.
Forecast Details:
No significant changes in the overall forecast thinking as a
progressive area of low pressure tracks southeast of Cape Cod this
evening spreading snow into the region today. The low exits east
tonight with snow tapering off NW to SE during the pre dawn
hours Wednesday morning. Favorable dynamics with the right
entrance region of an upper jet streak sliding over northern
Maine will aid in the development of a moderate to heavy snow
band/s northwest of the low center. The latest WPC Snowband
Probability Tracker (SPT) has become more bullish over the past
couple of runs with the potential for SW to NE bands developing
over south-central NH this afternoon and slowly translating ENE
across Maine through this evening. The latest hi res guidance
suggest that snowfall rates of 1+ inch per hour will be possible
within these bands. The WPC SPT does suggest that areas from
the southern Whites to the coast could have this band/s move
overhead bringing the potential for hazardous travel with
visibility reduced to one quarter a mile.
The latest NBM has come in wetter and warmer near the coast, as
at this time range it places higher weight on CAMs. This brings
the rain snow line several miles inland and may push west of
I-95 at times across SW Maine and SE NH. Have utilized the 925
0C isotherm as proxy to lower temperatures as heavy precipitation
rates can increase evaporative cooling and overcome marginal
surface temperatures for accumulation. After lowering
temperatures within areas of heavier rates, the latest snowfall
forecast has come down across southeast NH and coastal Maine.
While snowfall amounts come short of Warning criteria, have left
the Warnings here unchanged because the timing of a couple
hours of heavy snow during the evening commute will still bring
dangerous travel conditions. The slight increase in QPF did bump
up snow totals across the interior while overall the forecast
calls for 6 to 10 inches within the Warning and 3 to 6 inches
north of the mountains. There will likely be a sharp gradient in
snow amounts within a few miles of the coast.
As the low pulls east tonight winds shift northerly allowing any
rain near the coast to change back to snow. Snow will taper off
after midnight from NW to SE with snow likely ending before the
Wednesday morning commute. Coastal areas could see a few inches
of snow after the change over tonight. Northerly winds will
increase this evening and will remain gusty overnight with peak
gusts 25 to 30 mph.
&&
.SHORT TERM /WEDNESDAY/...
High pressure noses in from the SW Wednesday allowing gusty
winds to diminish. Mostly sunny skies will turn partly to mostly
cloudy late in the day as a front approaches from SE Canada.
Highs on Wednesday will range from the 20s north to upper 30s
south.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Overview: An Arctic front will cross on Thursday afternoon, bringing
the potential for snow squalls. Bitterly cold windchills are then
expected Thursday night behind this front. There remains uncertainty
about another potential winter storm this weekend but it bears
watching. Temperatures will mainly remain below normal through the
long term period of the forecast.
Impacts: Snow squalls are possible on Thursday afternoon and evening
as an Arctic front crosses the region. These will have the potential
to produce rapidly deteriorating travel conditions. In
addition, NW wind gusts up to around 35 mph are possible. Sub-
zero windchills are expected Thursday night.
Forecast Details: A positively tiled H5 trof axis over Hudson Bay
will continue to move east towards New England on Wednesday night
ahead of an Arctic front that will cross on Thursday afternoon.
Wednesday night will feature mainly cloudy skies with snow showers
developing across the mountains and towards the Canadian Border
after midnight. Low temperatures will be into the teens to
lower 20s. The aforementioned Arctic front will cross Thursday
afternoon/evening as the H5 trof crosses the area while becoming
negatively tilted. T8s will drop to below -20C, which combined
with some instability from sfc heating will allow for potential
snow squalls during the afternoon and early evening. Any squalls
will have the potential to result in rapidly deteriorating road
conditions. In addition, the increasing low-lvl jet will allow
for NW wind gusts up to around 30- 35 mph along and behind the
front. High temperatures will be relatively mild into the lower
30s across the north to around 40 degrees along the coast and in
southern NH.
Bitterly cold windchills are then expected Thursday night with
widespread below zero values. Actual forecasts lows range from
around -5 across the north with single digits elsewhere. It is
possible that some northern zones could approach cold weather
advisory criteria. Blustery conditions will persist on Friday
with windchills remaining into the single digits and teens under
partly cloudy skies. Friday night will remain cold with lows
into the single digits and lower teens. Forecast uncertainty
then increases this weekend as some guidance shows another
potential coastal low near New England while other guidance
keeps this suppressed to our south. It bears watching as we get
closer to see how things trend but temperatures would likely be
colder enough for snow in most locations should the
precipitation reach the area. Another Arctic front is likely to
cross Sunday night with another push of well below normal
temperatures for early next week.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Short Term...VFR will prevail into day break. Snow breaks out
after 12Z with IFR to LIFR likely from late morning through 06Z
tonight. Conditions improve to VFR Wednesday. NE to N winds will
gust around 20 to 25 kts this evening through tonight.
Long Term...Mainly VFR conditions are expected through the period.
Scattered heavy snow showers or squalls are possible on Thursday
afternoon and early evening as an Arctic front crosses, and these
could bring brief periods of IFR-LIFR restrictions. In addition, NW
wind gusts behind the front could approach 30 kts Thursday afternoon
and evening. More persistent MVFR CIGS are likely at KHIE behind
this front through Thursday night due to developing upslope
flow.
&&
.MARINE...
Short Term...Low pressure tracks near Cape Cod this evening and
towards Nova Scotia tonight. Temperatures will be warm enough
for mainly rain over the waters. NE to N winds increase this
evening with Gales likely tonight into Wednesday morning along
the outer waters.
Long Term...Northwesterly gales are possible Thursday afternoon through
Thursday night behind an Arctic front with seas outside of the bays
building to 4-6 ft. Light freezing spray is possible as very cold
air moves across the waters. Winds and seas then look to remain
below SCA levels through Sunday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 8 AM this morning to 4 AM EST
Wednesday for MEZ007>009.
Winter Storm Warning from 8 AM this morning to 4 AM EST
Wednesday for MEZ012>014-018>028-033.
NH...Winter Weather Advisory from 8 AM this morning to 4 AM EST
Wednesday for NHZ001>003.
Winter Storm Warning from 8 AM this morning to 4 AM EST
Wednesday for NHZ004>015.
MARINE...Gale Warning from 10 PM this evening to 10 AM EST Wednesday
for ANZ150-152-154.
Small Craft Advisory from 10 PM this evening to 10 AM EST
Wednesday for ANZ151-153.
&&
NEAR TERM...Clair/Schroeter
SHORT TERM...Schroeter
LONG TERM...TubbsHazardous weather outlook, Dec 2, 12:50 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1250 AM EST Tue Dec 2 2025
MEZ012>014-018>028-033-NHZ004>015-030600-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
1250 AM EST Tue Dec 2 2025
...WINTER STORM WARNING IN EFFECT FROM 8 AM TUESDAY TO 4 AM EST
WEDNESDAY...
...WINTER STORM WARNING IN EFFECT FROM 8 AM TUESDAY TO 4 AM EST
WEDNESDAY...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
An arctic cold front will bring the potential for snow squalls
Thursday afternoon and evening before gusty northwest winds bring
bitterly cold air into the region Thursday night with wind chills
below zero.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-NHZ001>003-030600-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
1250 AM EST Tue Dec 2 2025
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 4 AM EST
WEDNESDAY...
This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
An arctic cold front will bring the potential for snow squalls
Thursday afternoon and evening before gusty northwest winds bring
bitterly cold air into the region Thursday night with wind chills
below zero.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150-152-154-030600-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1250 AM EST Tue Dec 2 2025
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST
WEDNESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Another round of gale force winds is possible Thursday afternoon and
Thursday night behind a strong cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ151-153-030600-
Penobscot Bay-Casco Bay-
1250 AM EST Tue Dec 2 2025
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Coastal Cumberland
- When
- December 2, 8:00 AM EST to December 3, 12:00 AM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Snow overspread the southern Maine coast on the morning of the 2nd. Warmer air near the coast delayed the onset of accumulating snow, but steady light to moderate snow picked up in the afternoon and continued into the evening. Snow tapered off after midnight on the 3rd. Snowfall totals range from 4 to 7 inches.
Winter Storm, Interior York
- When
- December 2, 8:00 AM EST to December 3, 12:00 AM EST
- Where
- Interior York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Snow overspread southwestern Maine on the morning of the 2nd. A nearly stationary band of snow set up over the northern part of York County through the afternoon, with snow moderate to heavy at times through the afternoon. Snow tapered off late in the evening on the 2nd. Snowfall totals range from 6 to 10 inches.
Winter Storm, Central Interior Cumberland
- When
- December 2, 8:00 AM EST to December 3, 12:00 AM EST
- Where
- Central Interior Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Snow overspread southwestern Maine on the morning of the 2nd. A nearly stationary band of snow set up just north of the area through the afternoon, but light to moderate snow continued through the afternoon and evening. Snow tapered off late in the evening on the 2nd. Snowfall totals range from 5 to 8 inches.
Winter Storm, Androscoggin
- When
- December 2, 8:00 AM EST to December 3, 12:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Snow overspread interior western Maine on the morning of the 2nd. A nearly stationary band of snow set up just north of the area through the afternoon, but light to moderate snow continued through the afternoon and evening. Snow tapered off late in the evening on the 2nd. Snowfall totals range from 6 to 8 inches.
Winter Storm, Kennebec
- When
- December 2, 8:00 AM EST to December 3, 12:00 AM EST
- Where
- Kennebec forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Snow overspread the southern Kennebec River Valley on the morning of the 2nd. A nearly stationary band of snow set up just north of the area through the afternoon, but light to moderate snow continued through the afternoon and evening. Snow tapered off late in the evening on the 2nd. Snowfall totals range from 5 to 8 inches.
Winter Storm, Sagadahoc
- When
- December 2, 9:00 AM EST to December 3, 12:00 AM EST
- Where
- Sagadahoc forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
Snow overspread the Midcoast on the morning of the 2nd. Warmer air near the coast delayed the onset of accumulating snow, but steady light to moderate snow picked up in the afternoon and continued into the evening. Snow tapered off around midnight on the 3rd. Snowfall totals range from 4 to 7 inches.
Winter Storm, Lincoln
- When
- December 2, 9:00 AM EST to December 3, 12:00 AM EST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Snow overspread the Midcoast on the morning of the 2nd. Warmer air near the coast delayed the onset of accumulating snow, but steady light to moderate snow picked up in the afternoon and continued into the evening. Snow tapered off around midnight on the 3rd. Snowfall totals range from 4 to 7 inches.
Winter Storm, Coastal York
- When
- December 2, 10:00 AM EST to December 3, 1:00 AM EST
- Where
- Coastal York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Snow overspread the southern Maine coast on the morning of the 2nd. Warmer air near the coast delayed the onset of accumulating snow, but steady light to moderate snow picked up in the afternoon and continued into the evening. Snow tapered off after midnight on the 3rd. Snowfall totals range from 4 to 9 inches.
Winter Storm, Knox
- When
- December 2, 10:00 AM EST to December 3, 12:00 AM EST
- Where
- Knox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
Snow overspread the Midcoast on the morning of the 2nd. Warmer air near the coast delayed the onset of accumulating snow, but steady light to moderate snow picked up in the afternoon and continued into the evening. The evening commute on the 2nd was particularly hazardous. Snow tapered off around midnight on the 3rd. Snowfall totals range from 4 to 6 inches.
Winter Storm, Coastal Waldo
- When
- December 2, 10:00 AM EST to December 3, 12:00 AM EST
- Where
- Coastal Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Snow overspread the Midcoast on the morning of the 2nd. Warmer air near the coast delayed the onset of accumulating snow, but steady light to moderate snow picked up in the afternoon and continued into the evening. The evening commute on the 2nd was particularly hazardous. Snow tapered off around midnight on the 3rd. Snowfall totals range from 4 to 6 inches.
Winter Storm, Southern Somerset
- When
- December 2, 10:00 AM EST to December 3, 1:00 AM EST
- Where
- Southern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Snow overspread the southern Kennebec River Valley on the morning of the 2nd. A nearly stationary band of snow set up over the area through the afternoon, with snow moderate to heavy at times. Snow tapered off after midnight on the 3rd. Snowfall totals range from 7 to 12 inches.
Winter Storm, Interior Waldo
- When
- December 2, 10:00 AM EST to December 3, 1:00 AM EST
- Where
- Interior Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Snow overspread the Midcoast on the morning of the 2nd. Warmer air near the coast delayed the onset of accumulating snow, but steady light to moderate snow picked up in the afternoon and continued into the evening. Snow tapered off after midnight on the 3rd. Snowfall totals range from 4 to 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, December 2, 202536 events
- Winter Storm and Winter Weather in New York, December 2 to 3, 202527 events
- Winter Weather in Virginia, December 2, 202520 events
- Winter Storm and Winter Weather in Vermont, December 2, 202517 events
- Winter Weather in Pennsylvania, December 2, 20251 injured · 7 events
- Winter Storm in New Hampshire, December 2 to 3, 202512 events
- Winter Weather in West Virginia, December 2, 202511 events
- Heavy Snow and Winter Weather in Maine, December 2 to 3, 202511 events
- Winter Weather in Ohio, December 2, 20259 events
- Winter Weather in Maryland, December 2, 20259 events
- Winter Weather in Pennsylvania, December 2, 20258 events
- Heavy Snow and Winter Weather in New York, December 2, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298169, 1298174, 1298175, 1298176, 1298177, 1298170, 1298171, 1298168, 1298172, 1298173, 1298178, 1298179.